Pennsylvania, 2004

Flash Flood in Pennsylvania, July 27 to 28, 2004

July 27 to 28, 2004 · NWS PHI · 1 event in 1 county or zone

A series of thunderstorms with very heavy rain caused poor drainage flooding and flooding of most of the rivers and streams within Philadelphia. Doppler Radar storm total estimates reached around three inches along the Philadelphia and Montgomery County line.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A series of thunderstorms with very heavy rain caused poor drainage flooding and flooding of most of the rivers and streams within Philadelphia. Doppler Radar storm total estimates reached around three inches along the Philadelphia and Montgomery County line. Frankford Creek at Castor Avenue was above its 7 foot flood stage from 955 p.m. through 1018 p.m. EDT on the 27th. It crested at 7.84 feet at 10 p.m. EDT. The Wissahickon Creek at its mouth was above its 5 foot flood stage twice between 937 p.m. EDT on the 27th and 848 a.m. EDT on the 28th. It crested at 5.59 feet at 1015 p.m. EDT on the 27th. The Pennypack Creek at the Rhawn Street Bridge was above its 7 foot flood stage thrice from 826 p.m. EDT on the 27th through 541 a.m. EDT on the 28th. It crested at 8.88 feet at 1015 p.m. EDT on the 27th. Storm totals included 2.22 inches at the Northeast Philadelphia Airport and 1.70 inches at the Philadelphia International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 27, 2:30 PM EST, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 27, 2:30 PM EST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 PM EDT TUE JUL 27 2004

.SYNOPSIS...
AN ACTIVE 24 TO 36 HOURS AS LOW PRESSURE CONTINUES TO TRACK TO OUR
NORTHWEST TONIGHT AND WEDNESDAY. THIS LOW PRESSURE SYSTEM WILL DRAG
A SLOW MOVING, WEAKENING COLD FRONT ACROSS THE FORECAST AREA WEDNESDAY
NIGHT INTO EARLY THURSDAY. PLENTY OF MOISTURE IS NOW IN PLACE ACROSS
THE AREA AS DEWPOINTS HAVE INCREASED. THIS WILL ALLOW FOR SOME
HEAVY RAIN TO OCCUR THROUGH TONIGHT INTO WEDNESDAY. THE WEAKENING COLD
FRONT LOOKS TO STALL CLOSE TO THE COAST AND ACROSS THE SOUTHERN
MID ATLANTIC REGION THURSDAY. HOWEVER, HIGH PRESSURE BUILDS IN
FROM THE WEST, SO SOME DRYING IS EXPECTED THURSDAY. A RELATIVELY
RAIN-FREE PERIOD IS EXPECTED FRIDAY INTO SATURDAY MORNING. AS HIGH
PRESSURE MOVES OFF THE COAST FRIDAY, SOME MOISTURE WILL TRY TO MOVE
BACK INTO THE REGION FOR THE WEEKEND. THIS MOISTURE IS EXPECTED TO
HOOK UP WITH A COLD FRONT APPROACHING FROM THE NORTHWEST THIS WEEKEND
AND COULD PRODUCE SOME SHOWER OR THUNDERSTORM ACTIVITY. THIS SLOW
MOVING OR DECAYING COLD FRONT WILL STILL BE IN THE VICINITY NEXT
MONDAY AND TUESDAY.

&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
WARM FRONT CONTINUES TO SLOWLY MIGRATE ITS WAY NORTHWARD THIS AFTERNOON
AS DEWPOINTS HAVE INCREASED RAPIDLY LATE THIS MORNING. THE NORTHERN
PART OF THE CWA HAS DEWPOINTS AS OF 18Z IN THE 60S, WHILE THE REST OF
THE CWA DEWPOINTS ARE IN THE 70S. TEMPERATURES HAVE REALLY SHOT UP
ACROSS THE EXTREME SOUTHERN ZONES AS SOME CLEARING TOOK PLACE. SHOWERS
AND SOME HEAVY THUNDERSTORMS CONTINUE TO DEVELOP IN THE INCREASINGLY
UNSTABLE AIRMASS, ALONG WITH SOME MIDLEVEL JET ENERGY. CONVECTIVE
CELLS WILL BE VERY EFFICIENT RAIN PRODUCERS AS PW VALUES ARE AROUND
2 INCHES. RAINFALL RATES HAVE BEEN CLOSE TO 2 INCHES PER HOUR WITH
SOME OF THE CELLS ACROSS SOUTHERN ZONES. SOME REPORTS BEING RECEIVED
OF 1.3 INCHES IN JUST 45 MINUTES.

NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS ARE EXPECTED TO CONTINUE
RIGHT THROUGH TONIGHT AND INTO WEDNESDAY. IT APPEARS THE HEAVIEST
RAIN WILL FALL THROUGH TONIGHT. WE WILL RUN WITH CAT POPS ACROSS THE
BOARD TONIGHT, THEN DROP TO LIKELY WEDNESDAY. THERE MAY BE A SHARP
GRADIENT IN THE HEAVIEST RAIN WEDNESDAY APPROACHING THE WESTERN ZONES,
HOWEVER WE WILL JUST GO WITH 60 POPS EVERYWHERE. GRADUALLY THE COLD
FRONT, WEAKENING, MOVES EASTWARD WEDNESDAY INTO WEDNESDAY NIGHT AS
THE UPPER LOW TO OUR WEST LIFTS INTO NEW ENGLAND BY THURSDAY MORNING.

WHILE HEAVY RAIN IS A MAIN THREAT THROUGH TONIGHT, AN ISOLATED STRONG TO
PERHAPS SEVERE THUNDERSTORM IS POSSIBLE MAINLY THIS EVENING. VIA SPC
MODIFIED MESOSCALE ANALYSIS EARLY THIS AFTERNOON, A THERMAL RIDGE EXISTS
SOUTH OF A LOW NEAR SOUTHEAST PA (ANOTHER LOW NEAR LAKE ERIE) WITH
TEMPERATURE READINGS IN THE LOWER TO MID 80S AND DEWPOINTS IN THE LOWER
TO MID 70S. THIS WAS CONTRIBUTING TO MODERATE INSTABILITY WITH MUCAPES
FROM 2000-2500 J/KG ACROSS SOUTHERN NJ AND POINTS SOUTH. SUBTLE MIDLEVEL
SPEED MAX SAMPLED BY AREA VWPS WILL CONTINUE TO SUPPORT AROUND 30 KTS
OF FLOW AT 2-3 KM AND AROUND 40 KTS AT 6 KM OVER THE REGION THROUGH THE
AFTERNOON AND VERY EARLY EVENING. ALTHOUGH MIDLEVEL LAPSE RATES WERE
MUCH POORER OVER THE WESTERN VA/MD AREA, RIBBON OF AROUND 6.5 C/KM LAPSE
RATES NOTED ON RECENT RUC SOUNDINGS AND WATER VAPOR IMAGERY SHOULD MOVE
NORTHEASTWARD INTO THE AREA ENHANCING UPDRAFT STRENGTH. CONVECTION IS
EXPECTED TO ALIGN ITSELF FAVORABLY TO DEEP SHEAR VECTOR AND BEGIN
POSING A THREAT FOR ISOLATED STRONG TO PERHAPS DAMAGING WINDS. THIS IS
MAINLY ACROSS THE SOUTHERN ZONES THROUGH EARLY THIS EVENING. WILL NEED
TO WATCH STORMS IF THEY INTERACT WITH THE WARM FRONT AS LOW-LEVEL SHEAR
MAY PROMOTE SOME STORM ROTATION.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE WEDNESDAY AS SLOW
MOVING (AND EVEN WEAKENING) COLD FRONT CROSSES THE CWA. THE HEAVIEST RAIN
SHOULD BE CONFINED TO THE MORNING HOURS, PW VALUES LOWER SOME DURING THE
AFTERNOON. STILL COULD BE SOME HEAVIER DOWNPOURS WEDNESDAY AFTERNOON WITH
SCATTERED CONVECTION. PRECIPITATION IS EXPECTED TO TAPER OFF FROM WEST TO
EAST EARLY WEDNESDAY NIGHT.

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...
MODEL GUIDANCE IN FAIRLY GOOD AGREEMENT IN TAKING THE WEDNESDAY
COLD FRONT OFF THE COAST EARLY THURSDAY MORNING. THE 12Z GFS IS A
BIT SLOWER HOWEVER WITH THE FRONT, WHILE THE 12Z ETA IS A BIT FASTER.
THE 12Z CANADIAN SIDES WITH THE ETA AS IT TOO IS A BIT FASTER IN TAKING
THE FRONT OFF THE COAST EARLY THURSDAY. THEREFORE, LITTLE CHANGE
WAS MADE TO THE LONG TERM ATTM. WE HELD ONTO A SLIGHT CHC POP ACROSS
THE SOUTHERN AND COASTAL ZONES EARLY THURSDAY MORNING INCASE SOME LINGERING
PRECIPITATION OCCURS. BANKING ON THE SLIGHTLY QUICKER MOVEMENT OF THE
FRONT, THE BULK OF THURSDAY SHOULD BE DRY AS HIGH PRESSURE BUILDS INTO
THE REGION FROM THE OHIO VALLEY. THIS HIGH LOOKS TO WEAKEN OR MERGE INTO
THE HIGH ACROSS THE WESTERN ATLANTIC FOR FRIDAY. AS A RESULT THE WINDS
WILL COME AROUND TO THE SOUTH AND SOME MOISTURE WILL RETURN. A FEW
OF THE MODELS HAVE NOW TRENDED WETTER FOR FRIDAY AS THE CANADIAN AND
GFS INCREASE THE MOISTURE RAPIDLY ON FRIDAY. THE ETA HOWEVER IS NOT
VERY AGGRESSIVE WITH THE MOISTURE RETURN. WITH THE RIDGE OFF THE COAST
FORECAST TO BE WELL DEVELOPED, WE WILL KEEP FRIDAY DRY ATTM.

AN OVERALL SOUTHERLY FLOW REGIME STILL LOOKS TO BE IN PLACE FOR THE
WEEKEND AS A COLD FRONT APPROACHES FROM THE NORTHWEST. THIS BOUNDARY
WILL LIKELY HAVE A TOUGH TIME MAKING IT TO FAR EAST AS THE RIDGE IN
THE WESTERN ATLANTIC HOLDS ON. HPC PROGS HAVE SLOWED THE SOUTHEASTWARD
PROGRESSION OF THE FRONT AS A RESULT. WE WILL CONTINUE WITH SLIGHT
CHC TO LOW CHC POPS THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK AS
WE SHOULD BE IN A MORE SUMMERY PATTERN. IF ANY SHOWER AND THUNDERSTORM
ACTIVITY DOES DEVELOP, IT SHOULD BE CONFINED TO THE AFTERNOON AND EARLY
EVENING TIME PERIODS.

AS FOR TEMPERATURES, MOSTLY SOME MINOR TWEAKS WERE MADE AS GUIDANCE
VALUES CONTINUE TO SUPPORT CURRENT FORECAST NUMBERS.

&&

.MARINE...
HAVE RAISED SCA THIS PACKAGE FOR BUILDING SEAS AND WINDS CATCHING UP TO
SCA SPEED LATER ON TONIGHT. BIG RIDGE IN THE WESTERN ATLANTIC TO BE
MAJOR WEATHER FEATURE FOR NEXT SEVERAL DAYS AS FRONTS ATTEMPT TO MAKE IT
TO THE COAST WITHOUT TOO MUCH SUCCESS. STEADY S-SW WINDS LIKELY TO LOWER
THE SSTS NEARSHORE BUT CONDITIONS ARE NOT THAT FAVORABLE FOR SWIMMING
ATTM. WAVES/SWELLS HAVE BEEN ACTIVE IN THE SURF ZONE AND PROMPTED THE
ISSUANCE OF MODERATE RIP CURRENT RISK TODAY AND THAT APPEARS TO BE THE
CASE AGAIN TOMORROW. HEAVY RAIN LIKELY TO REACH THE BARRIER ISLANDS BUT
TIDE SHOULD BE ON ITS WAY OUT.

&&

.AVIATION...
PRIMARY IFR CONDITIONS EXISTING NRN AREAS AND ON OCCASIONAL WITH CONVECTION
MOVING THROUGH THE SOUTHERN TCAS. SO FAR TSTMS HAVE BEEN VOID OF STORNG
DOWNBURST WINDS BUT TORRENTIAL RAIN AND FREQUENT LIGHTNING ARE LIKELY. DEW
POINTS CLIMBING INTO THE MID 70S AND EXPECT TO SEE LIFR EVEN IN RAIN-FREE
AREAS WITH SYNOPTIC WINDS RATHER LIGHT. THESE CONDITIONS WILL PREVAIL(IFR)
THAT IS FOR MOST OF THE NIGHT...BUT THE CONVECTION WILL BE STEADILY
PROPAGATING TO THE NE.

&&

.HYDROLOGY (TONIGHT INTO WEDNESDAY)...
FORECAST SOUNDINGS ACROSS THE REGION INDICATING PW VALUES AROUND 2 INCHES
THROUGH TONIGHT AND INTO WEDNESDAY. 12Z LWX SOUNDING CONFIRMS THIS WITH
A PW VALUE OF 2.13 INCHES. FURTHER NORTH, THE 12Z OKX SOUNDING HAD A PW
VALUE OF 1.42 INCHES, HOWEVER THIS VALUE IS LIKELY HIGHER NOW. WITH
SEVERAL CELLS PRODUCING SOME HEAVY RAIN ALREADY THIS AFTERNOON, WITH
SOME AREAS PICKING UP 1 TO AS MUCH AS 2 INCHES, WE WILL CONTINUE WITH
THE FLOOD WATCH, BUT WORD AS INTO WEDNESDAY. NOT OUT OF THE QUESTION
THAT LOCALIZED AREAS THAT SEE REPEATED CONVECTIVE CELLS PICK UP 4 INCHES
OF RAIN (BY AT LEAST DOUBLING THE PW VALUE). FLOODING OF POOR DRAINAGE
AREAS AS WELL AS HIGHWAYS WILL OCCUR WHERE TORRENTIAL RAIN FALLS. STREAMS
AND CREEKS WILL BE CAREFULLY MONITORED AS SOME SHARP RISES WILL LIKELY
OCCUR TONIGHT AND WEDNESDAY. PRECIPITATION IS EXPECTED TO BECOME MORE
SCATTERED DURING WEDNESDAY, WITH THE WIDESPREAD FLOOD THREAT DIMINISHING
THROUGH THE DAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH INTO WEDNESDAY FOR ZONES PAZ054-055-060>062-067>071.
NJ...FLOOD WATCH INTO WEDNESDAY FOR ZONES NJZ001-007>010-012-015>019.
MD...FLOOD WATCH INTO WEDNESDAY FOR ZONE MDZ008.
DE...FLOOD WATCH INTO WEDNESDAY FOR ZONE DEZ001.
MARINE...SMALL CRAFT ADVISORY FOR ZONES ANZ450>455.
&&

SYNOPSIS...GORSE
SHORT TERM/LONG TERM...ZEV/GORSE
MARINE/AVIATION...EBERWINE/NIERENBERG
HYDROLOGY...GORSE/ZEV
Hazardous weather outlook, Jul 27, 7:14 AM EST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
814 AM EDT TUE JUL 27 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-281000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
814 AM EDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TUESDAY

A FLOOD WATCH IS IN EFFECT FOR THE PHILADELPHIA METROPOLITAN
DELAWARE VALLEY, THE LEHIGH VALLEY AND THE POCONOS, AND NORTHERN NEW
JERSEY. SCATTERED SHOWERS WILL BECOME MORE NUMEROUS, WITH AN
INCREASING CHANCE OF THUNDERSTORMS DURING THE AFTERNOON AND INTO THE
OVERNIGHT PRODUCING LOCALIZED FLOODING RAINS.

ALSO THE RIP CURRENT RISK FOR TODAY IS...MODERATE ALONG THE COAST.

.DAYS TWO THROUGH SEVEN...

THE FLOOD WATCH IS CURRENTLY IN EFFECT FOR DAY TWO, WEDNESDAY, INTO
WEDNESDAY EVENING, FOR POSSIBLE LOCALIZED FLOODING RAINS. OTHERWISE,
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE DURING THE FLOOD WATCH PERIOD OF
POTENTIAL FLOODING RAINS.

In the hours before

Special weather statement, Jul 27, 2:31 PM EST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
331 PM EDT TUE JUL 27 2004

DEZ001-002-MDZ008-012-015-NJZ007>010-015>019-021-PAZ060>062-067>071-
272230-
BERKS PA-BUCKS PA-CAMDEN NJ-CECIL MD-CHESTER PA-CUMBERLAND NJ-
DELAWARE PA-GLOUCESTER NJ-HUNTERDON NJ-KENT MD-KENT DE-LEHIGH PA-
MERCER NJ-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-QUEEN ANNES MD-SALEM NJ-
SOMERSET NJ-WARREN NJ-
331 PM EDT TUE JUL 27 2004

...SCATTERED HEAVY SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE
AREA THIS AFTERNOON....

AT 330 PM HEAVY THUNDERSTORMS WERE MOVING OVER BERKS COUNTY IN
SOUTHEASTERN PENNSYLVANIA. THIS WILL CAUSE HEAVY RAIN IN ADDITION TO
HEAVY RAINS RECEIVED EARLIER TODAY. RESIDENTS AND TRAVELERS IN THIS
AREA SHOULD WATCH FOR AT LEAST LOCAL FLOODING OF ROADS AND
FLOOD-PRONE AREAS.

OTHER HEAVY THUNDERSTORMS WITH TORRENTIAL RAINS WERE MOVING THROUGH
SOUTHWESTERN NEW JERSEY, SOUTHEASTERN PENNSYLVANIA, CENTRAL DELAWARE,
AND THE NORTHERN MARYLAND EASTERN SHORE. THEY WERE MOVING NORTHEAST
AT 15 TO 20 MILES AN HOUR.

ANY OF THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN IN A
SHORT TIME...POSSIBLY AS MUCH AS 2 INCHES OF RAIN IN 45 MINUTES TO AN
HOUR. HEAVY RAIN WHICH DEPOSITED ABOUT TWO INCHES OF RAIN IN LESS
THAN AN HOUR CAUSED ROAD FLOODING AND FLOODING OF AT LEAST ONE SMALL
CREEK IN SOUTHEASTERN MONTGOMERY COUNTY PENNSYLVANIA, NEAR AMBLER.

ALSO...DANGEROUS LIGHTNING IS OCCURRING WITH SOME OF THE
THUNDERSTORMS. THE STORM MOVING THROUGH SOUTHERN BERKS COUNTY HAD
COPIOUS CLOUD TO GROUND LIGHTNING. MOVE INSIDE AT THE FIRST SIGN OF
APPROACHING THUNDERSTORMS.

A FLOOD WATCH REMAINS IN EFFECT FOR PARTS OF THE AREA...INCLUDING
NORTHERN DELAWARE SOUTHEASTERN PENNSYLVANIA AND SOUTHWESTERN NEW
JERSEY. IF DRIVING...WATCH FOR FLOODED ROADS. DO NOT DRIVE THROUGH
ROADS COVERED WITH WATER.
Local storm report, Jul 27, 5:19 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
619 PM EDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TORNADO          6 S BROWN MILLS         39.89N 74.57W
07/27/2004  F1               BURLINGTON         NJ   NWS EMPLOYEE

            NATIONAL WEATHER SERVICE CONFIRMED AN F1 TORNADO IN NEW
            LISBON. TREES SNAPPED, PULLED OVER AND TWISTED. ROOF TORN
            OFF A CINDERBLOCK BUILDING. LIGHT STANDARDS TWISTED AND
            TORN FROM THE GROUND. PARK BENCHES SHREDDED. DEBRIS WAS
            THROWN AT LEAST 100 FEET IN ALL DIRECTIONS. DAMAGE PATH
            WAS ESTIMATED TO BE GREATER THAN 200 YARDS.

&&

GORSE
Local storm report, Jul 27, 6:07 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
707 PM EDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HEAVY RAIN       AMBLER                  40.16N 75.22W
07/27/2004  1.36 INCH        MONTGOMERY         PA   TRAINED SPOTTER

            1.36 INCHES OF RAIN FELL IN 45 MINUTES. STREET FLOODING
            WAS REPORTED.

0330 PM     HEAVY RAIN       GLASSBORO               39.70N 75.11W
07/27/2004  0.00 INCH        GLOUCESTER         NJ   PUBLIC

            STREET FLOODING IN SOUTH GLASSBORO. SMALL HAIL WAS ALSO
            REPORTED IN THE WASHINGTON TOWNSHIP AND GLASSBORO AREAS.

0500 PM     TORNADO          6 S BROWN MILLS         39.89N 74.57W
07/27/2004  F1               BURLINGTON         NJ   NWS EMPLOYEE

            NATIONAL WEATHER SERVICE CONFIRMED AN F1 TORNADO IN NEW
            LISBON. WINDS ESTIMATED TO BE 110 MPH, MAKING THE TORNADO
            A STRONG F1. TREES SNAPPED, PULLED OVER AND TWISTED. ROOF
            TORN OFF A CINDERBLOCK BUILDING. LIGHT STANDARDS TWISTED
            AND TORN FROM THE GROUND. PARK BENCHES SHREDDED. DEBRIS
            WAS THROWN AT LEAST 100 FEET IN ALL DIRECTIONS. DAMAGE
            PATH WAS ESTIMATED TO BE GREATER THAN 200 YARDS. IN
            ADDITION, ONE BUILDING DAMAGED IN WOODLAND TOWNSHIP.

0502 PM     FLASH FLOOD      GLASSBORO               39.70N 75.11W
07/27/2004                   GLOUCESTER         NJ   TRAINED SPOTTER

            3.64 INCHES OF RAIN. WORST FLOODING WAS IN CLAYTON AREA.

0630 PM     HEAVY RAIN       GLOUCESTER CITY         39.89N 75.12W
07/27/2004  2.88 INCH        CAMDEN             NJ   TRAINED SPOTTER

            PONDING OF WATER ON SOME ROADS.

&&

GORSE
Special weather statement, Jul 27, 6:50 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
750 PM EDT TUE JUL 27 2004

NJZ008-010-012-015-280130-
MERCER NJ-MIDDLESEX NJ-MORRIS NJ-SOMERSET NJ-
750 PM EDT TUE JUL 27 2004

...HEAVY SHOWERS AND THUNDERSTORMS MOVING THROUGH THE AREA THIS
EVENING...

A LINE OF HEAVY SHOWERS AND THUNDERSTORMS WILL BE MOVING ACROSS PARTS
OF NORTHERN NEW JERSEY THIS EVENING. SOME OF THESE STORMS WILL BE
CAPABLE OF PRODUCING 1 TO 2 INCHES OF RAIN IN AN HOUR. RADAR
ESTIMATES INDICATE THAT 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN OVER
PARTS OF THE AREA.

GUSTY WINDS AND LIGHTNING ARE ALSO POSSIBLE WITH THESE STORMS.

A FLOOD WATCH REMAINS IN EFFECT FOR NORTHERN NEW JERSEY THROUGH
TONIGHT. IF DRIVING...WATCH FOR FLOODED ROADS. DO NOT DRIVE THROUGH
ROADS COVERED WITH WATER.

STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION OUTLET FOR FURTHER DETAILS OR
UPDATES. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET
AT HTTP://WWW.NWS.NOAA.GOV/ER/PHI

AMC

The radar

The Philadelphia radar (KDIX), 62 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Philadelphia

When
July 27, 7:26 PM EST to July 28, 7:48 AM EST
Where
Philadelphia County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422175.